Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 14, NWS Midland/Odessa, TX

April 30, 1999Borden County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 30, 1999, 11:30 PM CDT for Borden County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1999, 11:30 PM CDT (04:30 UTC)
Expired
May 1, 1999, 1:30 AM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Borden County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 010431
FFWMAF
TXC033-010630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1130 PM CDT FRI APR 30 1999

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BORDEN COUNTY IN TEXAS
  THIS INCLUDES THE CITY OF GAIL

* UNTIL 130 AM CDT

* AT 1125 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED VERY       
  HEAVY RAIN ENTERING WESTERN BORDEN COUNTY...MOVEMENT OF THIS RAIN  
  WAS TO THE EAST AT 20 MILES AN HOUR.

* DOPPLER RADAR ESTIMATES OF 1 TO 3 INCHES PER HOUR ARE POSSIBLE     
  OVER BORDEN COUNTY FOR THE NEXT TWO HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

PLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 8:33 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 8:33 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
833 PM CDT FRI APR 30 1999

A VERY BUSY WEATHER DAY NOTED FOR AREAS WEST AND NORTH OF MAF...AS
SEVERE T-STORMS AND EXCESSIVE RAINS CONTINUED FROM EXTREME SE NM
TOWARD CNTL GAINES CNTY. RUNOFF AMOUNTS UP TO THE HOODS OF AUTOS
WAS REPORTED AROUND SEMINOLE EARLIER...WITH HAIL DEPTHS RANGING FROM
2-4 INCHES SOUTH OF HOBBS AT NADINE TO 10 INCHES AT SEMINOLE. THUS A
FLASH FLOOD WATCH FOR OUR N/W COUNTIES A GOOD CALL EARLIER.

00Z SFC MAP INDICATED THE DRYLINE HAS MOVED WEST OF MARFA...WERE
TDS JUMPED FROM 21F TO 52F AT 00Z. 21Z RUC MODEL SHOWS INCREASING
DIFFLUENCE ALOFT...AS A SPEED MAX AROUND THE BAJA NEARS THIS REGION.
THUS A CHANCE OF MORE STORMS TONIGHT. AS THE DAYTIME HEATING
SUBSIDES...AM CONCERNED ABOUT FLOODING FROM MORE SLOW MOVING STORMS
OVER THE SAME AFFECTED AREAS. AS THIS DISTURBANCE APPROACHES...RW AND
T-STORMS COULD DEVELOP FARTHER SOUTHWARD OVERNIGHT. THE CURRENT
CONFIGURATION OF FFW LOOKS GOOD IN CURRENT FORECASTS. WE ARE
CLEARING SOME OF OUR SW COUNTIES OUT OF THE TORNADO WATCH. WILL
SEND OUT REVISED ZONES SOON.

RSB

In the hours before

Special weather statement, Apr 30, 8:38 PM CDT, 2 hours 52 minutes before
NMZ028-029-TXZ045-050-051-058>062-067>069-075-082-010230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
838 PM CDT FRI APR 30 1999

...TORNADO WATCH CANCELLED FOR PORTIONS OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CANCELLED PORTIONS OF
TORNADO WATCH 191. THE FOLLOWING COUNTIES ARE NO LONGER IN THE
TORNADO WATCH AREA...

IN SOUTHEAST NEW MEXICO...

EDDY     LEA

IN WEST TEXAS...

CRANE        PECOS     REAGAN     REEVES
MIDLAND      UPTON     WARD       WINKLER
TERRELL      ECTOR     LOVING

THE TORNADO WATCH STILL REMAINS IN EFFECT FOR THE WEST TEXAS
COUNTIES OF GAINES...ANDREWS...AND MARTIN UNTIL 11 PM CDT.

STRONG THUNDERSTORMS REMAIN OVER ANDREWS AND GAINES COUNTY AT THIS
HOUR...AND THESE COULD PROPOGATE INTO MARTIN COUNTY LATER TONIGHT.
THE RISK OF SEVERE WEATHER HAS TEMPORARILY DECREASED ACROSS THE
OTHER COUNTIES IN WEST TEXAS AND SOUTHEAST NEW MEXICO. HOWEVER...
ADDITIONAL THUNDERSTORMS COULD REDEVELOP ACROSS THESE AREAS LATER
TONIGHT...BRINGING AN ADDITIONAL RISK OF THUNDERSTORM DEVELOPMENT.

DJK
Local storm report, Apr 30, 8:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
855 PM CDT FRI APR 30 1999

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

1142 AM    7 NW MENTONE              TX   TORNADO
04/30/99   LOVING                         SPOTTER REPORTED TORNADO

1230 PM    7 N ORLA                  TX   1.00 INCH HAIL
04/30/99   REEVES

1240 PM    30 SE CARLSBAD            NM   1.75 INCH HAIL
04/30/99   EDDY                           GOLFBALL HAIL NEAR STATE LINE

1240 PM    14 NM ORLA                TX   1.75 INCH HAIL
04/30/99   LOVING                         GOLFBALL HAIL NEAR STATE LINE

115 PM     MARATHON                  TX   0.88 INCH HAIL
04/30/99   BREWSTER

328 PM     EUNICE                    NM   TORNADO
04/30/99   LEA                            SPOTTER REPORTED TORNADO
                                          NEAR HIGHWAY 176

335 PM     13 W SEMINOLE             TX   TORNADO
04/30/99   GAINES                         SPOTTER REPORTED TORNADO

345 PM     5 SW DENVER CITY          TX   TORNADO
04/30/99   GAINES                         MEDIA REPORTED TORNADO

400 PM     15 S HOBBS                NM   1.00 INCH HAIL
04/30/99   LEA

522 PM     EUNICE                    NM   1.75 INCH HAIL
04/30/99   LEA

530 PM     7 SW HOBBS                NM   1.00 INCH HAIL
04/30/99   LEA

535 PM     8 W HOBBS                 NM   FLOODING
04/30/99   LEA                            WATER FLOODING HWY 62

630 PM     SEMINOLE                  TX   2.00 INCH HAIL
04/30/99   GAINES

718 PM     SEMINOLE                  TX   0.75 INCH HAIL
04/30/99   GAINES

725 PM     SEMINOLE                  TX   FLOODING
04/30/99   GAINES                         STALLED VEHICLES IN TOWN
                                          FLOODING CLOSED HWY 385
01
Local storm report, Apr 30, 8:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
855 PM CDT FRI APR 30 1999

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

1142 AM    7 NW MENTONE              TX   TORNADO
04/30/99   LOVING                         SPOTTER REPORTED TORNADO

1230 PM    7 N ORLA                  TX   1.00 INCH HAIL
04/30/99   REEVES

1240 PM    30 SE CARLSBAD            NM   1.75 INCH HAIL
04/30/99   EDDY                           GOLFBALL HAIL NEAR STATE LINE

1240 PM    14 NM ORLA                TX   1.75 INCH HAIL
04/30/99   LOVING                         GOLFBALL HAIL NEAR STATE LINE

115 PM     MARATHON                  TX   0.88 INCH HAIL
04/30/99   BREWSTER

328 PM     EUNICE                    NM   TORNADO
04/30/99   LEA                            SPOTTER REPORTED TORNADO
                                          NEAR HIGHWAY 176

335 PM     13 W SEMINOLE             TX   TORNADO
04/30/99   GAINES                         SPOTTER REPORTED TORNADO

345 PM     5 SW DENVER CITY          TX   TORNADO
04/30/99   GAINES                         MEDIA REPORTED TORNADO

400 PM     15 S HOBBS                NM   1.00 INCH HAIL
04/30/99   LEA

522 PM     EUNICE                    NM   1.75 INCH HAIL
04/30/99   LEA

530 PM     7 SW HOBBS                NM   1.00 INCH HAIL
04/30/99   LEA

535 PM     8 W HOBBS                 NM   FLOODING
04/30/99   LEA                            WATER FLOODING HWY 62

630 PM     SEMINOLE                  TX   2.00 INCH HAIL
04/30/99   GAINES

718 PM     SEMINOLE                  TX   0.75 INCH HAIL
04/30/99   GAINES

725 PM     SEMINOLE                  TX   FLOODING
04/30/99   GAINES                         STALLED VEHICLES IN TOWN
                                          FLOODING CLOSED HWY 385
01
Special weather statement, Apr 30, 10:03 PM CDT, 1 hour 27 minutes before
TXZ045-050-051-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1003 PM CDT FRI APR 30 1999

...TORNADO WATCH CANCELLED FOR PORTIONS OF WEST TEXAS...

THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND HAS CANCELLED
PORTIONS OF TORNADO WATCH 191.  THE FOLLOWING COUNTIES ARE NO
LONGER IN THE TORNADO WATCH AREA...

IN WEST TEXAS...

ANDREWS
GAINES
MARTIN

THE RISK OF SEVERE WEATHER HAS DECREASED ACROSS THESE AREAS AND
THE TORNADO WATCH HAS BEEN CANCELLED...HOWEVER STRONG THUNDERSTORMS
REMAIN OVER GAINES AND DAWSON COUNTIES AT THIS HOUR.  THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE HEAVY RAIN AND FLOODING ACROSS
GAINES AND DAWSON COUNTIES.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:16 PM CDTFlash Flood WarningMAFGaines3 hr
Apr 30, 7:36 PM CDTSevere Thunderstorm WarningMAFGaines39 min
Apr 30, 9:58 PM CDTFlash Flood WarningMAFDawson, Gaines107 min
Apr 30, 10:19 PM CDTFlash Flood WarningMAFDawson101 min
May 1, 2:37 PM CDTTornado WarningMAFAndrews68 min
May 1, 3:20 PM CDTFlash Flood WarningMAFGaines3 hr
May 1, 3:58 PM CDTTornado WarningMAFAndrews, Ector32 min
May 1, 4:06 PM CDTTornado WarningMAFGaines24 min
May 1, 4:25 PM CDTTornado WarningMAFDawson, Gaines35 min
May 1, 4:29 PM CDTTornado WarningMAFAndrews46 min
May 1, 4:56 PM CDTTornado WarningMAFDawson34 min
May 1, 5:36 PM CDTTornado WarningMAFMartin24 min
May 1, 5:56 PM CDTTornado WarningMAFMartin34 min
May 1, 6:30 PM CDTTornado WarningMAFMartin30 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.